IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper

The Johansson-Samuelson Theorem in General Equilibrium: A Rebuttal

  • Francesco Menoncin
  • Paolo Panteghini

The well-known Johansson-Samuelson Theorem proves that, in partial equilibrium, comprehensive income taxation with a uniform tax rate is neutral in terms of investment decisions, if fiscal depreciation allowances coincide with economic depreciation. In this article we show that this result does not hold in general equilibrium, unless fairly restrictive conditions are met.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.cesifo-group.de/portal/page/portal/DocBase_Content/WP/WP-CESifo_Working_Papers/wp-cesifo-2008/wp-cesifo-2008-07/cesifo1_wp2352.pdf
Download Restriction: no

Paper provided by CESifo Group Munich in its series CESifo Working Paper Series with number 2352.

as
in new window

Length:
Date of creation: 2008
Date of revision:
Handle: RePEc:ces:ceswps:_2352
Contact details of provider: Postal:
Poschingerstrasse 5, 81679 Munich

Phone: +49 (89) 9224-0
Fax: +49 (89) 985369
Web page: http://www.cesifo-group.de
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Joao Gomes & Leonid Kogan & Lu Zhang, 2003. "Equilibrium Cross Section of Returns," Journal of Political Economy, University of Chicago Press, vol. 111(4), pages 693-732, August.
  2. Hartwick, John M. & Karp, Larry & Long, Ngo Van, 2002. "Depreciation rules and value invariance with extractive firms," Journal of Economic Dynamics and Control, Elsevier, vol. 26(1), pages 99-116, January.
  3. Bulow, Jeremy I & Summers, Lawrence H, 1984. "The Taxation of Risky Assets," Journal of Political Economy, University of Chicago Press, vol. 92(1), pages 20-39, February.
  4. Patrick Asea & Stephen Turnovsky, 1997. "Capital Income Taxation and Risk-Taking in a Small Open Economy," UCLA Economics Working Papers 768, UCLA Department of Economics.
  5. Boadway, Robin & Bruce, Neil, 1984. "A general proposition on the design of a neutral business tax," Journal of Public Economics, Elsevier, vol. 24(2), pages 231-239, July.
  6. Darrell Duffie & William Zame, 1988. "The Consumption-Based Capital Asset Pricing Model," Discussion Papers 88-10, University of Copenhagen. Department of Economics.
  7. Vasicek, Oldrich Alfons, 2005. "The economics of interest rates," Journal of Financial Economics, Elsevier, vol. 76(2), pages 293-307, May.
  8. Fane, G., 1987. "Neutral taxation under uncertainty," Journal of Public Economics, Elsevier, vol. 33(1), pages 95-105, June.
  9. Michael Devereux, 2003. "Measuring taxes on income from capital," IFS Working Papers W03/04, Institute for Fiscal Studies.
  10. Louis Kaplow, 1991. "Taxation and Risk Taking: A General Equilibrium Perspective," NBER Working Papers 3709, National Bureau of Economic Research, Inc.
  11. Kaplow, Louis, 1994. "Taxation and Risk Taking: A General Equilibrium Perspective," National Tax Journal, National Tax Association, vol. 47(4), pages 789-98, December.
  12. Sergio T. Rebelo, 1990. "Long Run Policy Analysis and Long Run Growth," NBER Working Papers 3325, National Bureau of Economic Research, Inc.
  13. Roger H. Gordon, 1985. "Taxation of Corporate Capital Income: Tax Revenues Versus Tax Distortions," The Quarterly Journal of Economics, Oxford University Press, vol. 100(1), pages 1-27.
  14. Rainer Niemann, 2004. "Tax Rate Uncertainty, Investment Decisions, and Tax Neutrality," International Tax and Public Finance, Springer, vol. 11(3), pages 265-281, 05.
  15. Andrew B. Abel, 2007. "Optimal Capital Income Taxation," NBER Working Papers 13354, National Bureau of Economic Research, Inc.
  16. Paul A. Samuelson, 1964. "Tax Deductibility of Economic Depreciation to Insure Invariant Valuations," Journal of Political Economy, University of Chicago Press, vol. 72, pages 604.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:ces:ceswps:_2352. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Klaus Wohlrabe)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.